Massachusetts, 2016Heavy Snow in Massachusetts, December 11 to 12, 2016
December 11 to 12, 2016 · NWS BOX · 2 events in 2 counties and zones
A weak wave of low pressure developed near the southern New England coast on the 11th and moved northeastward. It brought mainly light to moderate snow across the region, before changing to rain and ending late in the morning on the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak wave of low pressure developed near the southern New England coast on the 11th and moved northeastward. It brought mainly light to moderate snow across the region, before changing to rain and ending late in the morning on the 12th. However, in the slopes of the Berkshires, in the higher terrain of northwest Hampshire and western Franklin Counties in Massachusetts, up to 6 to 7 inches of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 11, 7:12 PM EST, 18 minutes earlier.
Area forecast discussion, Dec 11, 7:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
712 PM EST Sun Dec 11 2016
.SYNOPSIS...
Two weak waves of low pressure will bring accumulating snow
tonight, with a changeover to rain for most areas late tonight
and Monday morning before ending by early afternoon. Low pressure
likely passes far enough southeast of our region late Wednesday
into Wednesday night to keep us dry, but will still need to watch
it. Otherwise, the main story is an arctic outbreak later Thursday
into Friday. While scattered snow showers may accompany the front,
the main story will be the potential for dangerously cold wind
chills of 15 to 25 below zero early Friday morning. The arctic air
should be short-lived as much milder air moves in for next weekend
along with likelihood for some snow/ice changing to rain Saturday
which may persist into Sunday.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
710 pm update
Initial burst of warm advection over the cold dome at the surface
was allowing light snow to develop across northern CT
and the south coast early this evening. This light snow will continue
to work northeastward and overspread the rest of the region by
late evening.
Most of the snow this evening will be light. However, there is
one area across southern RI/southeast MA particularly near the
south coast that will have to watch for a burst of moderate to
perhaps even very brief heavy snow after 10 pm. Strengthening low
level jet/land sea interface appear to be the culprits. In fact,
this is depicted well by much of the mesoscale guidance and the
NCAR ensembles actually have some low probs of brief 1 inch per
hour snowfall rates. This will be short- lived though as rain/snow
line will be working northward onto the south coast near or
shortly after midnight.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM MONDAY/...
*** Accumulating snow tonight for most of southern New England***
Models are in reasonably good agreement on overall synoptic
pattern and thermal profiles which lead to increased forecast
confidence. Primary low moves into the Gt Lakes tonight with
secondary low developing near SNE coast toward Mon morning. The
secondary low will help to slow the surface warming in the distant
interior but warming aloft will be fairly aggressive given strong
southerly low level jet which develops later tonight into Monday
morning. Result will be rain snow line advancing northward across
SNE late tonight into Mon morning with a period of freezing rain
likely in the interior during the transition. Only change to
current headlines was to upgrade to a winter storm warning for the
East slopes of the Berkshires given QPF forecast from a blend of
the global and hi-res guidance and the snow lasting the longest in
this region.
Ptype...
Warming in the low and mid levels in response to increasing low
level jet will result in a quick change to rain across the
islands by 06z with rain-snow line moving along the south coast
06-09z reaching the vicinity of the Mass pike to I495 belt by 12z
and into VT/NH by 15z. The morning commute will be most impacted
across the interior with less impact in the coastal plain with wet
or slushy roads. Just interior northern MA will likely still be
snowing at 12z but a mix or change to rain is even likely across
NW MA later in the morning before the precip ends. However, light
winds in the interior will allow colder surface temps to linger so
a period of freezing rain is expected during the transition,
especially across portions of N CT and interior MA where a light
glaze is possible.
Banding signal is weak but guidance is suggesting a period of
moderate to heavy snow is possible across NW MA 09-13z as decent
omega in the snow growth region develops along the nose of the low
level jet. Snowfall rates may approach an inch per hour across NW
MA late tonight.
Snow Accumulation...
Based on blended QPF of 0.50-0.75" across NW MA we are expecting
6-8 inches snow accum across E slopes of the Berkshires where
advisory was upgraded to a warning. NCAR ensembles also indicate
fairly high probs of 6" in this region. Elsewhere in the interior
from N CT through interior MA, expect 3-6 inches with the highest
amounts near the NH border and lesser amounts in CT. Along and SE
of the I-95 corridor through RI and SE MA, expect 1-3 inches with
the higher amounts near the I-95 corridor.
During Monday morning, a brief period of heavy rainfall is
possible across the Cape/Islands at the nose of the strong low
level jet moves through. Temps may briefly spike into the lower
50s across SE MA and Cape/Islands with increasing SW wind gusts.
Precip will end from west to east late morning into early
afternoon with a dry afternoon for most locations. Partial
clearing is possible toward evening as gusty west winds develop.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Probably dry late Wed/Wed night but will need to watch low pressure
* Arctic cold front may bring scattered snow showers Thu/Thu night
* Bitterly cold/windy late Thu night/Fri am: Near record low temps
* Wind Chills between 15 and 25 below zero poss late Thu night/Fri am
* Much milder next weekend with some snow/ice changing to rain
Details...
Monday night and Tuesday...
Low pressure across the Canadian Maritimes will continue to move
away from the region as a ridge of high pressure builds in from the
west. The result should be dry and seasonable temperatures Mon
night/Tue. Low temps Mon night will bottom out mainly in the 20s,
with highs on Tue generally in the upper 30s to lower 40s.
Wednesday and Wednesday night...
Odds favor mainly dry weather Wed into Wed night, but will still
need to watch low pressure developing off the mid Atlantic coast.
The vast majority of the 12z guidance has this wave of low pressure
passing far enough southeast to keep our weather dry. The exception
to this is the 12z GFS and some of its ensembles, which show the
wave of low pressure tracking close enough to the coast to bring a
period of snow or rain changing to snow. Again, it is a low
probability but still bears some watching given it is 84+ hours out
on the model guidance. Greatest risk for this would be across our
southeast zones.
Thursday and Friday...
The medium range guidance is in excellent agreement in showing an
arctic cold front crossing the region Thursday into Thursday night.
There are some signals in the model guidance that this front may be
accompanied by scattered snow showers/flurries and possibly even a
few snow squalls. While Thursday will be breezy and very cold with
high temps mainly in the 20s, the core of the bitterly cold air
appears to be late Thursday night and Friday morning.
Most of our guidance has 850T dropping to near or even below -25C by
12z Friday. This should allow strong northwest winds off the deck
to mix down given the extreme cold advection even during the
overnight hours. Will probably see at least a period of northwest
wind gusts of 40 to 50 mph and wind headlines may be needed. Just
how bitterly cold it gets will determined the exact timing and wind
direction. For now went with actual low temps between 5 below and 5
above by early Friday morning, resulting in dangerously cold wind
chills of 15 to 25 below. High temps on Friday will only recover
into the teens to lower the lower 20s.
While this arctic outbreak is 4 to 5 days out, the potential for
near record low temperatures and dangerously cold wind chills are
certainly possible. Lastly, some ocean effect snow showers are
possible across portions of Cape Cod given extreme instability even
if wind direction is not ideal.
Saturday and Sunday...
This arctic outbreak will be short-lived as high pressure quickly
moves off the coast and low pressure works up towards the Great
Lakes. The guidance is in very good agreement in showing a strong
southwest low level jet developing Sat/Sat night. As this over runs
the cold dome at the surface, snow will likely develop sometime
Saturday. However, with no high over eastern Canada much milder air
will flood in from the south. The coastal plain should then change
to rain with perhaps a period of ice in the interior. However, even
across the interior latest guidance would result in a change to rain
as boundary layer cold mixes out with a strong southerly low level
jet. In fact, all 12z guidance has an impressive 80 knot southwest
low level jet so there could even be a period of strong wind gusts.
With all that said, still 6 to 7 days out so may not unfold exactly
like this but there are some interesting signals. It is also
uncertain if unsettled weather persists in Sunday or we dry out by
that time.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...High confidence in trends. Lower confidence in timing.
Deteriorating conditions through 04z as snow overspreads the
region. IFR/LIFR conditions developing. Rain-snow line will move
onshore along south coast 06-09z, earlier ACK then spread north to
the Mass Pike to I495 belt around 12z. A transitional period of
FZRA possible N CT and interior MA.
Monday...Moderate confidence. IFR/LIFR conditions in the morning
with rain south of the Mass pike and Snow/FZRA changing to a brief
period of rain interior N MA before ending around midday.
Conditions gradually improving to VFR in the afternoon. A period
of south wind gusts to 30-35 kt possible outer Cape/Islands in the
morning with winds shifting to west in the afternoon.
KBOS TAF...High confidence trends. Lower confidence in timing.
Snow begins 02-04z changing to rain 09z-10z Mon.
KBDL TAF...High confidence trends. Lower confidence in timing.
Snow changes to rain between 09z to 11z with a brief period of
FZRA possible during the transition.
Outlook /Monday Night through Friday/...
Monday night and Tuesday...High confidence. Any left over MVFR CIGS
should improve Monday evening, otherwise VFR conditions expected
through Tuesday.
Wednesday and Wednesday night...Moderate confidence. Mainly VFR but
low risk for a period of MVFR-IFR conditions late Wed/Wed night if
low pressure gets close enough to southern New England.
Thursday and Friday...Moderate confidence. Mainly VFR but some
brief MVFR-IFR conditions possible Thu into Thu night in scattered
snow showers. Northwest wind gusts of 30 to 45 knots Thu afternoon
into Friday morning behind arctic cold front.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/...
Through tonight...High confidence. Increasing S/SE winds develop
after midnight with gusts to 25 kt toward daybreak. Building seas.
Vsbys lowering in rain/snow changing to all rain.
Monday...Moderate confidence. As low level jet moves across the
waters, a period of gale force S/SW gusts possible Mon morning so
we issued gales for a portion of the south coastal waters. Winds
shift to west with gusts 25-30 kt in the afternoon.Sedas building
up to 10 ft over the outer southern waters. Vsbys reduced in rain
and fog in the morning, improving in the afternoon.
Outlook /Monday Night through Friday/...
Monday night and Tuesday...High confidence. Westerly small craft
wind gusts of 20 to 30 knots in the cold air advection pattern
behind departed low pressure lifting into the Canadian Maritimes.
Wednesday...Moderate to high confidence. Weak pressure gradient
should keep winds/seas below small craft advisory thresholds.
Thursday and Friday...Moderate to high confidence. Arctic cold
front crosses the region Thursday. This should result in strong
Gale force wind gusts of 35 to 45 knots later Thursday into Friday.
Strongest of those winds late Thu night into early Friday morning.
Even a low risk of brief wind gusts near storm force as bitterly
cold air moves over the relatively mild ocean. Scattered snow
showers over the waters may reduce vsbys for mariners at times.
Lastly, despite relatively mild ocean water temperatures guidance
is depicting the risk for some light to moderate freezing spray
late Thu night/early Fri am with arctic airmass. Will have to see
if this materializes, but greatest risk will be across our near
shore waters given current SST.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are running high Monday morning with the main
concern along the south coast, in particular Narragansett Bay and
Buzzards Bay. Strong low level jet will result in a surge up to 2
feet in the upper reaches of Narragansett Bay and Buzzards Bay
but this is expected to occur 3-4 hours after high tide. A surge
up to 1 ft is possible around high tide at 6 AM which would bring
PVD very close to flood stage of 7 feet. There is a low risk of
minor spillover at high tide Mon morning, mainly upper reaches of
Narragansett Bay and Buzzards Bay.
&&
.CLIMATE...
Record Lows: Friday, December 16th
Boston: 1 in 1876 and 1883
Worcester: -2 in 1932
Hartford: -4 in 1917
Providence: 3 in 1910
Record Minimum Maximums: Friday, December 16th
Boston: 18 in 1910, 1932 and 1951
Worcester: 12 in 1951 and 1968
Hartford: 15 in 1917
Providence: 15 in 1910
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST Monday for CTZ002>004.
MA...Winter Weather Advisory until 1 PM EST Monday for MAZ003>007-
009>012-014-026.
Winter Weather Advisory until 10 AM EST Monday for MAZ013.
Winter Storm Warning until 1 PM EST Monday for MAZ002-008.
RI...Winter Weather Advisory until 10 AM EST Monday for RIZ001.
MARINE...Gale Warning from 7 AM to 1 PM EST Monday for ANZ232.
Small Craft Advisory from 5 AM Monday to 7 AM EST Tuesday for
ANZ231-233>235-237-250-251.
Small Craft Advisory from 7 AM to 7 PM EST Monday for ANZ236.
Gale Warning from 7 AM to 3 PM EST Monday for ANZ254>256.
&&
SYNOPSIS...KJC/Frank
NEAR TERM...Frank
SHORT TERM...KJC
LONG TERM...Frank
AVIATION...KJC/Frank
MARINE...KJC/Frank
TIDES/COASTAL FLOODING...KJC
CLIMATE...KB/FrankHazardous weather outlook, Dec 11, 5:18 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
518 PM EST SUN DEC 11 2016
MAZ002-008-122230-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
518 PM EST SUN DEC 11 2016
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
THURSDAY AND FRIDAY...
AN ARCTIC COLD FRONT WILL CROSS THE REGION ON THURSDAY. THIS WILL
RESULT IN THE POTENTIAL FOR BITTERLY COLD WIND CHILLS OF 15 TO 25
BELOW ZERO LATE THURSDAY NIGHT INTO FRIDAY MORNING. IN
ADDITION...A PERIOD OF NORTHWEST WIND GUSTS OF 40 TO 50 MPH
THURSDAY NIGHT INTO FRIDAY MORNING. THIS MAY REQUIRE THE ISSUANCE
OF BOTH WIND AND WIND CHILL HEADLINES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ003>007-009>012-014-026-122230-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-
NORTHERN MIDDLESEX MA-
518 PM EST SUN DEC 11 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN
MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
THURSDAY AND FRIDAY...
AN ARCTIC COLD FRONT WILL CROSS THE REGION ON THURSDAY. THIS WILL
RESULT IN THE POTENTIAL FOR BITTERLY COLD WIND CHILLS OF 15 TO 25
BELOW ZERO LATE THURSDAY NIGHT INTO FRIDAY MORNING. IN
ADDITION...A PERIOD OF NORTHWEST WIND GUSTS OF 40 TO 50 MPH
THURSDAY NIGHT INTO FRIDAY MORNING. THIS MAY REQUIRE THE ISSUANCE
OF BOTH WIND AND WIND CHILL HEADLINES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ015>024-RIZ002>008-122230-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
518 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
SNOW WILL OVERSPREAD THE REGION THIS EVENING. AN INCH OR TWO OF
SNOW ACCUMULATION IS POSSIBLE...BEFORE A CHANGEOVER TO RAIN BY
DAYBREAK MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THURSDAY AND FRIDAY...
AN ARCTIC COLD FRONT WILL CROSS THE REGION ON THURSDAY. THIS WILL
RESULT IN THE POTENTIAL FOR BITTERLY COLD WIND CHILLS OF 15 TO 25
BELOW ZERO LATE THURSDAY NIGHT INTO FRIDAY MORNING. IN
ADDITION...A PERIOD OF NORTHWEST WIND GUSTS OF 40 TO 50 MPH
THURSDAY NIGHT INTO FRIDAY MORNING. THIS MAY REQUIRE THE ISSUANCE
OF BOTH WIND AND WIND CHILL HEADLINES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ013-RIZ001-122230-
WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
518 PM EST SUN DEC 11 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
THURSDAY AND FRIDAY...
AN ARCTIC COLD FRONT WILL CROSS THE REGION ON THURSDAY. THIS WILL
RESULT IN THE POTENTIAL FOR BITTERLY COLD WIND CHILLS OF 15 TO 25
BELOW ZERO LATE THURSDAY NIGHT INTO FRIDAY MORNING. IN
ADDITION...A PERIOD OF NORTHWEST WIND GUSTS OF 40 TO 50 MPH
THURSDAY NIGHT INTO FRIDAY MORNING. THIS MAY REQUIRE THE ISSUANCE
OF BOTH WIND AND WIND CHILL HEADLINES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ254>256-122230-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
518 PM EST SUN DEC 11 2016
...GALE WARNING IN EFFECT FROM 7 AM TO 3 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THURSDAY AND FRIDAY...
THERE IS A HIGH PROBABILITY OF STRONG GALE FORCE NORTHWEST WIND
GUSTS LATE THURSDAY INTO FRIDAY. IN FACT...THERE IS EVEN A LOW
RISK FOR A BRIEF PERIOD OF STORM FORCE WIND GUSTS LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.
ALSO...THERE IS A LOW RISK FOR A PERIOD OF MODERATE FREEZING SPRAY
LATE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY ACROSS OUR ADJACENT
NEAR SHORE WATERS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-231-233>237-250-251-122230-
BOSTON HARBOR-CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
518 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THURSDAY AND FRIDAY...
THERE IS A HIGH PROBABILITY OF STRONG GALE FORCE NORTHWEST WIND
GUSTS LATE THURSDAY INTO FRIDAY. IN FACT...THERE IS EVEN A LOW
RISK FOR A BRIEF PERIOD OF STORM FORCE WIND GUSTS LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.
ALSO...THERE IS A LOW RISK FOR A PERIOD OF MODERATE FREEZING SPRAY
LATE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY ACROSS OUR ADJACENT
NEAR SHORE WATERS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ232-122230-
NANTUCKET SOUND-
518 PM EST SUN DEC 11 2016
...GALE WARNING IN EFFECT FROM 7 AM TO 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THURSDAY AND FRIDAY...
THERE IS A HIGH PROBABILITY OF STRONG GALE FORCE NORTHWEST WIND
GUSTS LATE THURSDAY INTO FRIDAY. IN FACT...THERE IS EVEN A LOW
RISK FOR A BRIEF PERIOD OF STORM FORCE WIND GUSTS LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.
ALSO...THERE IS A LOW RISK FOR A PERIOD OF MODERATE FREEZING SPRAY
LATE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY ACROSS OUR ADJACENT
NEAR SHORE WATERS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KJC/FRANK
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Dec 11, 7:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Taunton MA
725 PM EST Sun Dec 11 2016
MAZ015>022-RIZ002>007-120500-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-
Newport RI-
Including the cities of...Boston...Quincy...Taunton...Brockton...
Plymouth...Fall River...New Bedford...Mattapoisett...Chatham...
Falmouth...Provincetown...Providence...Coventry...
West Greenwich...EAST GREENWICH...WARWICK...WEST WARWICK...
Bristol...Narragansett...Westerly...Newport
725 PM EST Sun Dec 11 2016
...Brief localized burst of moderate to heavy snow possible across
southern Rhode Island into far southeast Massachusetts by late
this evening...
Light snow will overspread Rhode Island and southeast
Massachusetts through late evening. Given the cold ground
temperatures untreated roads will become snow covered and slippery
through midnight in this region. While most of the snow through
midnight will be light, there is one area from southern Rhode
Island into far southeast Massachusetts that may see a brief burst
of moderate to heavy snow develop by late evening. While this will
not last long since the snow will be changing to rain near or
shortly after midnight, some locales may pickup a quick 2 inches
of snow resulting in hazardous travel.
FRANK
Heavy Snow, Western Franklin
- When
- December 11, 7:30 PM EST to December 12, 10:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- Public
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
There were numerous reports of 5.5 to 6.0 inches in western Franklin County, including Buckland, Ashfield, Heath, Rowe, and Colrain.
Heavy Snow, Western Hampshire
- When
- December 11, 7:30 PM EST to December 12, 10:00 AM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 7 inches were reported in Plainfield, in the northwest corner of Hampshire County near the Franklin County line. A report of 6.9 inches was received via amateur radio and 6.1 inches by a CoCoRAHS observer. Amounts were closer to 4 to 5 inches in southwestern Hampshire County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 11, 20161 death · 1 event
- Heavy Snow and Winter Weather in Indiana, December 11 to 12, 201622 events
- Heavy Snow in Michigan, December 11 to 12, 201615 events
- Heavy Snow in Michigan, December 11 to 12, 201614 events
- Winter Weather in New York, December 11 to 12, 201613 events
- Heavy Snow in Maine, December 11 to 12, 201613 events
- Winter Weather in Ohio, December 11, 201611 events
- Winter Weather in West Virginia, December 11 to 12, 20169 events
- Heavy Snow in Idaho, December 11 to 13, 20168 events
- Heavy Snow in New Hampshire, December 11 to 12, 20167 events
- Winter Weather in Maryland, December 11 to 12, 20167 events
- Heavy Snow and Winter Weather in Ohio, December 11 to 12, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669040, 669045.